Where are you from (country)? USA
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?) I found this forum searching for information about 5-alpha-reductace inhibitors and their long term side effects.
What is your current age, height, weight? I’m Female in my early 30’s
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? I took Isotretinion for 9 month at a lower than regular does due to my small stature.
How old were you, and WHEN (date) did you start the drug? I was 17 years old.
How long into your usage did you notice the onset of side effects? I was attending a performing arts school as a vocal major and would practice singing for sometimes up to 4 hours per day. When I began taking the medication, I noticed that my throat was getting very dry and I was having trouble singing without pain. I thought it would go away once I completed the medication but it never did.
What side effects did you experience that have yet to resolve since discontinuation?
I have extremely dry eyes, dry skin, dry lips, dry mouth, throat, etc.
I have “allergy” symptoms and “non allergic rhinitis”, and have recently been diagnosed with “asthma”. I have sore throats and swollen glands constantlyyyy and cannot sing properly. My voice gets tired very quickly. I have a chronic cough and post-nasal drip. I’ve always been VERY clear that these symptoms are from the medication, as I never ever struggled with them prior, and would have been hyper aware of them because they would have impacted my singing on a daily basis.
It is only within the last 1.5 years, upon finally finding knowledgeable medical practitioners, that I have begun to realize that my sexual dysfunction is also likely due to my use of Accutane. For years and years I have had pain and oversensitivity in my genitals. Doctors told me it was in my head or because I was not sexually experienced. About 7 years ago I developed horrible stinging pain when urinating as well as low back/sacrum pain. My wonderful current pelvic PT tells me that what has happened is that I have developed pelvic floor spasms from years of muscle guarding the area. I have finally been diagnosed with vestibulodynia (which for those who are not familiar, means chronic unexplainable pain in the genital vestibular tissue). I was recently referred to a specialist who tested my testosterone and DHT levels. To my shock, they came back extremely low. My doctor asked me if I’d taken birth control pills before the onset of the pain and I said no. He then asked me if I had ever taken retinol medication like Accutane and my jaw almost hit the ground. I’ve been doing as much research as I can to understand how the medication impacts DHT absorption, as I understand it to be the main androgen responsible for vestibulodynia pain. I had no idea there were so many other people suffering from pelvic pain after taking these meds.
I have currently been on topical T and DHT for a couple of months. My DHT levels are still undetectable. I am cautiously optimistic but fear that having been dealing with this so long, there are so many secondary muscular and fascia related problems in the area that will make it difficult to determine if the hormones are working. My first goal is to get the levels where the doctor wants them.
I cannot describe the psychological and emotional impact that entering adulthood and becoming sexually active with excruciating pelvic pain has had on my life. I’ve seen dozens of doctors, most of whom were incredibly insensitive and made me feel ashamed of my body and made me doubt my ability to be in a loving and healthy romantic relationship. Losing the ability to sing, whether it would have become a career or just one of my absolute favorite hobbies, has also been devastating. I am currently fighting parasitic infection from over-use of antibiotics I was prescribed to treat what doctors assumed were chronic Urinary Tract Infections, but were actually pelvic floor dysfunction/vestibulodynia. It is possible that there are other Accutane-related reasons that my digestive system is so weak, so I’m trying to inform myself about those as well (I have chronic constipation but that can also be from the pelvic floor issues). The lack of medical knowledge about these issues is heartbreaking.
I am determined to heal and to help protect others from this absolute poison that has robbed me of so much. I really appreciate the support of this forum and organization. Thank you for listening to my story and for caring. Just knowing I’m not alone makes things so much easier <3